• Vol. 36 No. 4, 304–306
  • 15 April 2007

Thalidomide-associated Arterial Thrombosis: Two Case Reports

211



211 Views
28 Downloads

Download PDF

Thalidomide was used as a sedative in the 1950s and was withdrawn from the market after initial reports of teratogenicity in 1961. In 1998, the US Food and Drug Administration (FDA) approved the drug as a treatment for erythema nodosum leprosum. The finding of increased angiogenesis in myeloma, coupled with the recognition of the antiangiogenic properties of thalidomide, led to the first clinical trial of this drug for the treatment of multiple myeloma (MM) at the University of Arkansas.1 Besides teratogenicity, other important toxicities are peripheral neuropathy, rash, sedation, constipation, fatigue, pruritis, and hypothyroidism.With the increasing use of thalidomide as initial therapy for MM, deep venous thrombosis (DVT) and other thrombotic events have also emerged as major adverse events.2,3 The incidence of DVT is only 1% to 3% in patients receiving the drug in combination with dexamethasone and about 25% in patients receiving the drug in combination with other cytotoxic chemotherapeutic agents, particularly doxorubicin.1 While there are several reports of venous thrombotic events related to thalidomide use, there are few reports pertaining to the arterial thrombotic events during thalidomide therapy.2,3

This article is available only as a PDF. Please click on “Download PDF” to view the full article.